Funnel Cloud, Pope
- When
- December 9, 2:10 PM CST to 2:11 PM CST
- Where
- Pope County, 2 mi S of Russellville
- Reported by
- Public
- Coordinates
- 35.251, -93.130
A funnel cloud was photographed over the southern part of Russellville.
A strong cold front moved across Arkansas on the 9th, accompanied by numerous showers and thunderstorms. Colder air moved in quickly behind the front, with temperatures plunging more than 20 degrees within just a few hours after frontal passage.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A strong cold front moved across Arkansas on the 9th, accompanied by numerous showers and thunderstorms. Colder air moved in quickly behind the front, with temperatures plunging more than 20 degrees within just a few hours after frontal passage. Lingering moisture behind the front, coupled with weak areas of low pressure aloft, brought some wintry precipitation to parts of northern Arkansas early on the morning of the 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 9, 11:55 AM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 1155 AM CST TUE DEC 9 2008 .AVIATION... CONDITIONS WILL BE VARIABLE THIS SET WITH CEILINGS RANGING FROM IFR TO MVFR AT BEST. WINDS WILL BE GUSTY FROM THE SOUTHEAST AHEAD OF THE COLD FRONT AND FROM THE NORTH OR NORTHWEST BEHIND THE FRONT. PRECIPITATION SHOULD BE LIMITED TO THE SOUTHEAST SECTION OF THE STATE THIS AFTERNOON...WITH ONLY LIGHT RAIN OR DRIZZLE IN LOW CEILINGS BEHIND THE FRONT. ENOUGH COLD AIR WILL COME IN FROM THE NORTH TO PRODUCE LIGHT SNOW OVER THE NORTHWEST SECTIONS AFT 06Z. && .PREV DISCUSSION... /ISSUED 954 AM CST TUE DEC 9 2008/ UPDATE... FOR THE MORNING UPDATE...DECREASED PRECIPITATION CHANCES ACROSS THE WESTERN PORTION OF THE STATE THROUGH 00Z...AS LINE OF STORMS MOVES INTO THE SOUTHEASTERN PORTION OF ARKANSAS. TOOK THUNDER OUT OF THE FORECAST FOR ALL BUT THE SOUTHEAST SECTION OF THE STATE. SEVERE POTENTIAL WILL CONTINUE FOR THE EXTREME SOUTHEAST THROUGH THIS AFTERNOON. WITH CURRENT MODELS...FRONT LOOKS TO ENTER THE NORTHWEST CORNER OF THE STATE BY 18Z. TEMPERATURES WILL FALL BEHIND THE FRONT...AS COLD AIR USHERS INTO THE REGION. TEMPERATURES SEEMED A BIT HIGH FOR THE LATE AFTERNOON HOURS...SO DECREASED HOURLY TEMPS FOR LATE AFTERNOON INTO EARLY EVENING. UPDATES WILL BE OUT SHORTLY. PREV DISCUSSION... /ISSUED 535 AM CST TUE DEC 9 2008/ AVIATION... MVFR CEILINGS OVER MUCH OF THE AREA TODAY. ISOLATED IFR CEILINGS WITH CONVECTION. SHOWERS AND THUNDERSTORMS WILL AFFECT ALL TAF SITES TODAY AS THE SYSTEM MOVES THROUGH. LOW PRESSURE WILL MOVE ACROSS MISSOURI...AS A COLD FRONT GRADUALLY PUSHES ACROSS ARKANSAS TODAY. SOUTHERLY WINDS AT 10 TO 25 MPH AND GUSTY WILL BE AHEAD OF THE FRONT...WHILE BECOMING NORTHWEST TO NORTH BEHIND THE FRONT. HOWEVER...RAIN WILL BE POSSIBLE BEHIND THE FRONT WRAPPING AROUND THE LOW...WITH SOME MIXTURE OF RAIN AND SNOW POSSIBLE OVER NORTHERN ARKANSAS TONIGHT. (59) PREV DISCUSSION... /ISSUED 517 AM CST TUE DEC 9 2008/ SHORT TERM...TODAY THROUGH FRIDAY NIGHT BUSY NIGHT...SO WILL BE BRIEF. SHOWERS AND THUNDERSTORMS CONTINUE OVER THE STATE. LARGE BOW ECHO MOVED NORTHEAST OUT OF OKLAHOMA...AND INTO NORTHWEST ARKANSAS OVERNIGHT. THIS HAVE STABILIZED THE AIR OVER THE NORTHERN PART OF THE STATE...WITH SCATTERED THUNDERSTORMS CONTINUING. MAIN MOISTURE SURGE NOW MOVING INTO SOUTHERN AND WESTERN ARKANSAS. ALSO...WITH LOW LEVEL JET BRINGING 70 KNOT WINDS TO THE AREA...THERE IS ENOUGH SHEAR TO BRING A CONCERN FOR TORNADOES. THIS WILL BE IN AREAS FROM LITTLE ROCK SOUTH THIS MORNING. COLD FRONT CURRENTLY JUST THE NORTHWEST OF THE STATE...AND WILL ENTER THE STATE AROUND 6 AM. THE FRONT WILL BE NEAR LITTLE ROCK AROUND NOON...AND REACH SOUTHEAST ARKANSAS BY SUNSET. THE NEXT CONCERN IS FOR THIS AFTERNOON ACROSS THE SOUTHEAST. IF TEMPERATURES WARM ENOUGH...AND ENOUGH INSTABILITY CAN BE GENERATED...SEVERE WEATHER WILL REMAIN A CONCERN. THIS WILL HAVE TO BE MONITORED BY THE DAY SHIFT. AHEAD OF THE FRONT...STRONG SOUTH WINDS WILL CONTINUE...AND WILL SWITCH TO NORTHWEST WITH THE FRONTAL PASSAGE. THE LAKE WIND ADVISORY WILL REMAIN IN EFFECT TODAY. MUCH COLDER AIR WILL MOVE IN BEHIND THE FRONT. HAVE KEPT THE RAIN SNOW MIX IN THE FORECAST FOR THE HIGHER TERRAIN OF NORTHERN AND WESTERN ARKANSAS. THE BIG CHANGE TO THE FORECAST INVOLVES THE SLOWING DOWN OF THE UPPER LOW AFTER THE FRONT MOVES THROUGH THE AREA. MODELS NOW SHOWING SOME MOISTURE REMAINING OVER THE SOUTHEAST. HAVE INTRODUCED SLIGHT CHANCE POPS FOR WEDNESDAY INTO THURSDAY FOR THE SOUTHEAST COUNTIES. WITH THE AREA ON THE NORTHWEST SIDE OF THE LOW...INSERTED A RAIN SNOW MIX AFTER MIDNIGHT WEDNESDAY NIGHT. THIS WILL CONTINUE TO BE MONITORED...AS THERE REMAINS MODEL DISCREPANCIES REGARDING THIS FEATURE. OTHERWISE...DRY WEATHER FOR THE REST OF THE SHORT TERM...AS HIGH PRESSURE WILL MOVE OVER THE AREA. LONG TERM...SATURDAY THROUGH MONDAY ON SATURDAY A STRONG SURFACE LOW WILL BE MOVING THROUGH THE GREAT LAKES WITH A COLD FRONT TRAILING SOUTH OF A LOW FORMING OVER THE TX/OK PANHANDLES. SOUTH FLOW OVER AR IS PRESENT WITH INCREASING MOISTURE. SOME SHORT WAVE ENERGY IS SEEN MOVING OVER THE AREA...AND A SLIGHT CHANCE OF RAIN IS IN THE FORECAST. SATURDAY NIGHT TO SUNDAY...THE SURFACE BOUNDARY STALLS FROM OK TO THE NORTHEAST... WHILE SOUTH FLOW CONTINUES OVER AR. ADDITIONAL SHORT WAVE ENERGY LIFTS OVER AR...AND A SLIGHT CHANCE OF RAIN IS KEPT IN THE FORECAST...ALTHOUGH QPF VALUES ARE LIGHT. THE SLIGHT CHANCE IS CONTINUED MONDAY WITH THE GFS SHOWING THE BOUNDARY SAGGING A BIT MORE SOUTH...CLOSER TO AR. TEMPS WILL MODERATE WITH THE SOUTH FLOW AND ZONAL TO SW UPPER FLOW OVER THE AREA. ECMWF IS A BIT DRIER THAN THE GFS HOLDING PRECIP FARTHER NORTH SATURDAY AND SUNDAY...BUT MORE SIMILAR BY MONDAY. UNCERTAINTY DOES CONTINUE IN THE EXTENDED WHEN IT COMES TO RAIN CHANCES. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 60 32 40 25 / 50 60 10 10 CAMDEN AR 67 37 46 30 / 80 50 20 10 HARRISON AR 55 26 37 23 / 40 50 10 0 HOT SPRINGS AR 63 34 44 26 / 50 40 10 10 LITTLE ROCK AR 64 36 43 28 / 60 50 20 10 MONTICELLO AR 69 39 45 32 / 90 70 20 20 MOUNT IDA AR 62 32 44 25 / 40 40 10 10 MOUNTAIN HOME AR 56 28 37 23 / 40 50 10 0 NEWPORT AR 61 33 41 27 / 50 60 20 10 PINE BLUFF AR 66 39 44 30 / 80 60 20 20 RUSSELLVILLE AR 59 31 41 24 / 40 40 10 10 SEARCY AR 62 34 42 27 / 50 60 10 10 STUTTGART AR 65 38 43 29 / 70 60 20 20 && .LZK WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ARKANSAS- BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY- DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN- LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK- POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN- WHITE-WOODRUFF-YELL. && AVIATION...32
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 955 AM CST TUE DEC 9 2008 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101030- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 955 AM CST TUE DEC 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WERE MOVING SLOWLY INTO SOUTHEAST ARKANSAS LATE THIS MORNING. TEMPERATURES IN THE SOUTHEAST ARE EXPECTED TO WARM WELL INTO THE 60S...WHICH WILL MAKE THE ATMOSPHERE UNSTABLE. ISOLATED SEVERE STORMS REMAIN POSSIBLE SOUTH AND EAST OF DEWITT...STAR CITY AND HAMPTON THROUGH THE AFTERNOON. STORMS THAT BECOME SEVERE IN THE SOUTHEAST WILL HAVE THE POTENTIAL TO PRODUCE STRONG TO DAMAGING WINDS. ALSO...WINDS WILL TURN WITH HEIGHT...WHICH MAY CAUSE SOME ROTATION IN DEVELOPING STORMS. ISOLATED TORNADOES CANNOT BE RULED OUT. ALSO IN THE SOUTHEAST...PRECIPITATION WILL BE SLOW TO EXIT THIS AFTERNOON AND EVENING. HEAVY RAIN WILL PERSIST...WITH TWO TO FOUR INCHES OF PRECIPITATION IN SPOTS. LOCALIZED FLASH FLOODING IS POSSIBLE. FARTHER NORTHWEST...A COLD FRONT WILL SLIDE INTO THE REGION...WITH TEMPERATURES FALLING BEHIND THE FRONT. IN THE FAR NORTHWEST... READINGS WILL DROP INTO THE 30S THIS AFTERNOON. THERE MAY BE ENOUGH LINGERING MOISTURE FOR SOME LIGHT SNOW INTO TONIGHT NORTH AND WEST OF CLARKSVILLE AND MELBOURNE. GIVEN A WARM GROUND...LITTLE OR NO ACCUMULATION IS EXPECTED. SURROUNDING THE FRONT...GUSTY WINDS ARE IN THE FORECAST TODAY...WITH A LAKE WIND ADVISORY IN EFFECT. WIND SPEEDS OF 15 TO 25 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRY WEATHER WILL RETURN WEDNESDAY...AND WILL CONTINUE THROUGH THE END OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY OVER SOUTHEAST ARKANSAS. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 46
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 1246 PM CST TUE DEC 9 2008 ARZ065-091915- DESHA- 1246 PM CST TUE DEC 9 2008 ...SIGNIFICANT WEATHER ALERT FOR SOUTHERN DESHA COUNTY UNTIL 115 PM CST... AT 1246 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MCGEHEE...MOVING NORTHEAST AT 45 MPH. THE STORM IS MOVING TOWARD ARKANSAS CITY. WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THIS STORM. 46
The Little Rock radar (KLZK), 91 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
6 winter weather, 1 funnel cloud. Local standard time, as filed.
A funnel cloud was photographed over the southern part of Russellville.
A mixture of light sleet, snow, and freezing rain caused slick spots to develop on some roadways.
A mixture of light sleet, snow, and freezing rain caused slick spots to develop on some roadways.
A mixture of light sleet, snow, and freezing rain caused slick spots to develop on some roadways.
A mixture of light sleet, snow, and freezing rain caused slick spots to develop on some roadways.
A mixture of light sleet, snow, and freezing rain caused slick spots to develop on some roadways.
A mixture of light sleet, snow, and freezing rain caused slick spots to develop on some roadways.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137273, 137267, 137268, 137269, 137270, 137272, 148082.